Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Kansas City, MO

June 27, 2013Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2013, 10:09 PM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2013, 10:09 PM CDT (03:09 UTC)
Expired
Jun 27, 2013, 10:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KEAX 280309
SVREAX
KSC005-103-280345-
/O.NEW.KEAX.SV.W.0121.130628T0309Z-130628T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...

* UNTIL 1045 PM CDT

* AT 1005 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATCHISON...
  AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EASTON...POTTER...LOWEMONT AND FORT LEAVENWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3958 9515 3948 9505 3947 9504 3945 9502
      3935 9491 3933 9491 3929 9518 3941 9519
      3942 9525 3949 9528
TIME...MOT...LOC 0309Z 317DEG 18KT 3948 9513

HAIL...1.00IN
WIND...60MPH

$$

BLAIR/PMM
1 follow-up statement
553 
WWUS53 KEAX 280337
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT THU JUN 27 2013

KSC005-103-280347-
/O.CAN.KEAX.SV.W.0121.000000T0000Z-130628T0345Z/
LEAVENWORTH KS-ATCHISON KS-
1037 PM CDT THU JUN 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON AND
NORTHERN LEAVENWORTH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3958 9515 3948 9505 3947 9504 3945 9502
      3935 9491 3933 9491 3929 9518 3941 9519
      3942 9525 3949 9528
TIME...MOT...LOC 0337Z 317DEG 18KT 3938 9501

$$

BLAIR/PMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:30 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 6:30 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Jun 27 2013

.SHORT TERM...(This Evening through Friday)
Issued at 340 PM CDT THU JUN 27 2013

Convective complex from earlier today has left a fairly stable
airmass in its wake, with MCI aircraft soundings depicting poor lapse
rates atop a relatively cool boundary layer. This has significantly
cut back on severe potential for this afternoon as the primary cold
front over southeast Nebraska pushes into the forecast area this
evening. Still, surface temperatures and dewpoints are trying to
quickly recover, and may become supportive for weak convection
entering far northwest MO to maintain intensity or even strengthen
slightly as it pushes southeast into ern KS and western MO this
evening. An isolated strong storm is possible given adequate shear
profiles, but overall severe threat appears low enough that Severe
Thunderstorm Watch 378 was not brought eastward into this area, and
Watch 376 will be allowed to expire.

For Friday, 850 hPa temps will gradually fall behind the front but
with mostly clear skies will still be supportive of highs in the 80s,
possibly near 90 south of KC.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT THU JUN 27 2013

Northwest upper level flow will continue for much of the extended
period with a large upper trough strengthening across the Great Lakes
and Ohio Valley over the weekend. Inverted trough on the west edge of
this system will rotate through the mid-Mississippi Valley on
Saturday night and Sunday and could produce scattered showers and a
few storms given weak instability over the area. Guidance is in good
agreement that the upper trough to the east will begin to close off
and retrograde westward early next week. This will maintain
temperatures that are several degrees below average, generally in the
upper 70s and near 80. Could see isolated to scattered showers or
storms in this pattern, particularly during the afternoon, but
chances for widespread precipitation appear low enough to keep PoPs
limited to slight chance for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 626 PM CDT THU JUN 27 2013

VFR conditions are expected at terminals through the period. Light
precipitation is possible at TAF sites with an isolated chance of a
nearby thunderstorm through 02Z. Thereafter, conditions will improve
with decreasing clouds and northerly winds overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Jun 27, 6:53 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ACROSS EASTERN KANSAS
AND FAR WESTERN MISSOURI...WHERE A FEW STORMS COULD BE STRONG. THE
CHANCE FOR THUNDERSTORMS WILL END AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI ON SATURDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS
WILL RETURN TO THE FORECAST BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BLAIR

In the hours before

Local storm report, Jun 27, 7:27 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 SW EFFINGHAM          39.47N 95.46W
06/27/2013  E1.25 INCH       ATCHISON           KS   TRAINED SPOTTER

            MOSTLY QUARTER SIZE WITH A FEW BIGGER STONES UP TO 1.25
            INCHES

&&

SBLAIR
Local storm report, Jun 27, 7:32 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ARRINGTON               39.46N 95.54W
06/27/2013  M1.00 INCH       ATCHISON           KS   TRAINED SPOTTER

&&

GAMIS
Special weather statement, Jun 27, 9:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT THU JUN 27 2013

KSZ103-105-280345-
JOHNSON KS-LEAVENWORTH KS-
956 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST
KANSAS UNTIL 1045 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DE SOTO...EDGERTON...GARDNER...OLATHE...LINWOOD...CLEARVIEW CITY
  AND CLARE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 204 AND 216.

LAT...LON 3907 9518 3899 9491 3898 9482 3878 9480
      3874 9506 3898 9506 3898 9508 3896 9507
      3895 9508 3898 9516 3896 9517 3896 9519
      3904 9519
TIME...MOT...LOC 0256Z 299DEG 32KT 3895 9518

BLAIR
Special weather statement, Jun 27, 10:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT THU JUN 27 2013

KSZ025-280330-
ATCHISON KS-
1002 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON COUNTY
UNTIL 1030 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATCHISON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTTER.

LAT...LON 3958 9512 3957 9511 3955 9511 3953 9511
      3950 9505 3948 9505 3945 9502 3944 9498
      3942 9497 3942 9525 3952 9526
TIME...MOT...LOC 0302Z 316DEG 19KT 3952 9517

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:12 PM CDTSevere Thunderstorm WarningEAXAtchison33 min
Jun 27, 9:56 PM CDTSpecial Weather StatementEAXJohnson49 min
Jun 27, 10:02 PM CDTSpecial Weather StatementEAXAtchison28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.